Alert archive / Missouri / Tornado Warnings in 2002

Tornado Warning 26, NWS St. Louis, MO

December 17, 2002Pike County, Missouri

NWS St. Louis, MO issued this tornado warning at Dec 17, 2002, 10:33 PM CST for Pike County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2002, 10:33 PM CST (04:33 UTC)
Expired
Dec 17, 2002, 11:15 PM CST
In force
42 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Pike County, MO

The radar

The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
401 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WFUS53 KLSX 180433
TORSTL
MOC163-180515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CST TUE DEC 17 2002

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  PIKE COUNTY IN NORTHEAST MISSOURI

* UNTIL 1115 PM CST

* AT 1032 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG CIRCULATION 6 MILES SOUTHWEST OF CURRYVILLE. THE STORM WAS
  MOVING NORTHEAST AT 40 MPH...AND MAY PRODUCE A TORNADO AT ANY   
  TIME

* LOCATIONS IN THE PATH...
  CURRYVILLE
  SPENCERBURG
  BOWLING GREEN
  FRANKFORD
  LOUISIANA
  ASHBURN

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW MOVE TO A
BASEMENT...UNDERGROUND STORM SHELTER...OR AN INTERIOR ROOM OR HALLWAY
ON THE LOWEST LEVEL OF A STURDY BUILDING.

LAT...LON 3932 9155 3919 9143 3941 9097 3960 9122

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Dec 17, 12:30 PM CST, 10 hours 3 minutes earlier.

Area forecast discussion, Dec 17, 12:30 PM CST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CST TUE DEC 17 2002

WRM FNT LIES ACRS THE ERN OZARKS ATTM WITH FNT JUST N OF FAM-VIH
LN.  N OF FNT DEWPT CONTS TO PUSH THE TEMP UPWRD WITH FOG STILL
PERSISTING ACRS THE STL AREA.  FNT WILL CONT TO LIFT NWD TNGT WITH
CHALLENGING FCST AHD.  TIGHT GRAD FCST BY ETA TNGT WITH BNDRY LYR
WIND FCST 30-35 KTS ACRS THE ENTIRE AREA.

STRNG H3 JET OVR SRN CA THIS MRNG FCST TO MOVE INTO CNTRL OK BY 12Z
WED WITH THE NOSE UP TO STL AREA BY WED EVE AT 120 KTS.  AT 12Z WED,
ETA IS FCSTG BEST LI OVR NE CRNR OF MO UNDR UPR DVRGC BULLSEYE.  IN
RESPONSE MODEL FCSTS 850 JET OF 50-60 KTS ACRS THE ENTIRE CWA WITH
SGNFNT MSTR CNVGC INTO CNTRL/NE MO BY MIDN.  ETA TENDS TO OVRFCST
THE WIND, AND AT MIDN THE NGM AND GFS ARE RUNNING 10-20 KTS LWR AT
850.

IN THE EXTND PD, THE GFS AND UKMET FM THE 00Z RUN ARE ALMST
IDENTICAL AT H5 FOR FRI EVE WITH DEEP TROF FCST FM THE UPR MIDWEST
INTO THE SRN PLNS WITH RDG OVR THE GRT BASIN. THE ECMWF FM 16/12Z
FOR FRIS MRNG FCST VERY SMLR WITH 500 FEATURES.  MIDN UPDATE OF THE
GFS FCSTS DEEPR TROF OVR OK BY SAT EVE THAN 00Z RUN.

.STL...NONE
Hazardous weather outlook, Dec 17, 4:00 PM CST, 6 hours 33 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST TUE DEC 17 2002

THIS OUTLOOK COVERS CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL
AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER THE
ENTIRE AREA.  A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
WEDNESDAY NIGHT OVER THE ENTIRE REGION.  A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS.

WARM AND UNSTABLE AIR IS MOVING INTO THE AREA FROM THE SOUTH.  THIS
WARM AIR NEAR THE SURFACE COMBINED WITH STRONG UPPER LEVEL WINDS AND
COLD TEMPERATURES ALOFT WILL PROVIDE AN EVNIRONMENT CAPABLE OF
PRODUCING SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER
INFORMATION ABOUT POTENTIAL SEVERE WEATHER TONIGHT THROUGH WEDNESDAY
NIGHT.

CARNEY

In the hours before

Local storm report, Dec 17, 10:21 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CST TUE DEC 17 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    1W JEFFERSON CITY         MO   0.88 INCH HAIL
12/17/02   COLE                           REPORTED BY COLE COUNTY
                                          SHERIFFS DEPARTMENT.

0930 PM    2W JEFFERSON CITY         MO   0.75 INCH HAIL
12/17/02   COLE                           REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:32 PM CSTSevere Thunderstorm WarningLSX43 min
Dec 17, 9:59 PM CSTSevere Thunderstorm WarningLSX46 min
Dec 17, 10:57 PM CSTSevere Thunderstorm WarningLSX48 min
Dec 17, 11:12 PM CSTSevere Thunderstorm WarningLSX48 min
Dec 17, 11:22 PM CSTTornado WarningLSXLincoln23 min
Dec 17, 11:32 PM CSTSevere Thunderstorm WarningLSX43 min
Dec 17, 11:45 PM CSTSevere Thunderstorm WarningLSX30 min
Dec 18, 12:22 AM CSTSevere Thunderstorm WarningLSX23 min
Dec 18, 12:38 AM CSTSevere Thunderstorm WarningLSX37 min
Dec 18, 1:13 AM CSTSevere Thunderstorm WarningLSX32 min
Dec 18, 1:46 AM CSTSevere Thunderstorm WarningLSX29 min
Dec 18, 2:03 AM CSTSevere Thunderstorm WarningLSX27 min
Dec 18, 2:10 AM CSTSevere Thunderstorm WarningLSX35 min
Dec 18, 2:31 AM CSTSevere Thunderstorm WarningLSX29 min
Dec 18, 2:50 AM CSTSevere Thunderstorm WarningLSX25 min
Dec 18, 3:06 AM CSTSevere Thunderstorm WarningLSX24 min
Dec 18, 3:18 AM CSTSevere Thunderstorm WarningLSX42 min
Dec 18, 3:57 AM CSTSevere Thunderstorm WarningLSX48 min
Dec 18, 10:18 AM CSTSevere Thunderstorm WarningLSX27 min
Dec 18, 10:25 AM CSTSevere Thunderstorm WarningLSX50 min
Dec 18, 11:07 AM CSTSevere Thunderstorm WarningLSX23 min
Dec 18, 11:20 AM CSTFlash Flood WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis6 hr
Dec 18, 1:00 PM CSTSevere Thunderstorm WarningLSX45 min
Dec 18, 1:27 PM CSTSevere Thunderstorm WarningLSX48 min
Dec 18, 2:16 PM CSTSevere Thunderstorm WarningLSX44 min
Dec 18, 2:47 PM CSTSevere Thunderstorm WarningLSX43 min
Dec 18, 3:15 PM CSTSevere Thunderstorm WarningLSX45 min
Dec 18, 3:31 PM CSTSevere Thunderstorm WarningLSX44 min
Dec 18, 3:45 PM CSTSevere Thunderstorm WarningLSX45 min
Dec 18, 3:49 PM CSTTornado WarningLSXPike26 min
Dec 18, 3:54 PM CSTTornado WarningLSXPike21 min
Dec 18, 4:08 PM CSTSevere Thunderstorm WarningLSX22 min
Dec 18, 4:10 PM CSTSevere Thunderstorm WarningLSX35 min
Dec 18, 4:30 PM CSTSevere Thunderstorm WarningLSX45 min
Dec 18, 4:34 PM CSTTornado WarningLSXFranklin, Gasconade26 min
Dec 18, 4:39 PM CSTTornado WarningLSXFranklin, Gasconade21 min

Nearby

Tornado Warnings in Missouri, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.